California, 2008

Winter Storm in California, January 31, 2008

January 31, 2008 · NWS STO · 7 events in 7 counties and zones

The first of two winter storms brought a moderate amount of snow and gusty winds to the mountains. For most locations, the storm concluded by the end of the day but for the West Slopes of the Sierra Nevada Mountains and the Motherlode it extended into the next day and therefore into the February Storm Data submission.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The first of two winter storms brought a moderate amount of snow and gusty winds to the mountains. For most locations, the storm concluded by the end of the day but for the West Slopes of the Sierra Nevada Mountains and the Motherlode it extended into the next day and therefore into the February Storm Data submission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 30, 9:00 PM PST, 6 hours earlier.

Area forecast discussion, Jan 30, 9:00 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PST WED JAN 30 2008

.DISCUSSION...
MINOR SHORT-WAVE RIDGING HAS YIELDED A PLEASANT EVENING ACROSS THE
INTERIOR OF NORTHERN CALIFORNIA IN ADVANCE OF THE NEXT SYSTEM THAT
IS POISED TO MOVE INTO THE REGION TONIGHT. ONLY REPORT OF ANY SNOW
AT THIS TIME WAS A SPOTTER REPORT OF SNOW AT SIMS IN SHASTA COUNTY.
REMAINDER OF THE REGION IS EITHER TOO COLD TO REPORT ANY PRECIP OR
IT SIMPLY HASNT STARTED YET. THE LATEST 88D DOPPLER AND SATELLITE
IMAGERY INDICATES A BLOB OF MOISTURE WILL SPREAD THROUGH THE NORTH
MOUNTAINS WITHIN THE NEXT FEW HOURS. THE WINDS HAVE NOT STARTED TO
PICK UP YET WITH THIS SYSTEM, BUT THE SURFACE PRESSURE GRADIENT IS
ALREADY STEEPENING WITH NEARLY SIX 1/2 MILLIBARS FROM MEDFORD DOWN
TO REDDING AT THIS HOUR. CURRENT FORECAST PACKAGES, AS WELL AS THE
WARNINGS AND ADVISORIES, HANDLE THIS WELL. SEE NO NEED FOR UPDATES
AT THIS TIME. RANDY HARTLEY

.PREVIOUS DISCUSSION...
SUNNY SKIES AND MILDER TEMPERATURES DEVELOPED UNDER WEAK HIGH PRESSURE
TODAY. COOLER AIR REMAINS TRAPPED IN THE NORTHERN SACRAMENTO VALLEY AND
NORTHERN MOUNTAINS HOWEVER. 2 MORE STORMS WILL AFFECT OUR REGION-ONE
TOMORROW-TOMORROW NIGHT & ANOTHER SATURDAY/SATURDAY NIGHT. SHOWERS WILL
REDEVELOP IN THE REDDING AREA AFTER MIDNIGHT...THEN SPREAD SOUTH TO
SACRAMENTO BY COMMUTE TIME AND INTO STOCKTON BY 7 AM. INCREASING CLOUDS
SHOULD MITIGATE FOG CONCERNS...THOUGH PATCHES ARE POSSIBLE BEFORE THE
SUN RISES. THE COLD FRONT WILL MOVE THROUGH SACRAMENTO BETWEEN 4 PM AND
10 PM WITH A PERIOD OF MODERATE TO HEAVY SHOWERS AND GUSTY SOUTH WINDS
OF 15-25 MPH. INITIAL PRECIPITATION ESTIMATES RANGE FROM 3/4 AT
STOCKTON/MODESTO TO 1 1/2 IN THE NORTHERN SACRAMENTO VALLEY AND
EASTERN FOOTHILLS. IN THE MOUNTAINS THIS SYSTEM WILL HAVE BETTER
OROGRAPHICS...DEEPER MOISTURE TO WORK WITH AND GOOD DYNAMICS. THE ONE
LIMITING FACTOR WILL AGAIN BE THE FACT THAT THE STORM IS A RELATIVELY
QUICK MOVER. WE HAVE ISSUED WINTER STORM WARNINGS FOR THE LASSEN
PARK/PLUMAS COUNTY AND THE WEST SLOPES OF THE SIERRA ZONES FROM EARLY
TOMORROW MORNING THROUGH EARLY FRIDAY MORNING. TWO TO THREE FEET OF NEW
SNOW MAY FALL ABOVE 7000 FEET WITH THIS STORM. SNOW LEVELS WILL BE
HIGHER...SO THE FOOTHILLS WILL ONLY HAVE AN ADVISORY FOR THE EAST
SACRAMENTO HILLS CLOSER TO THE TRAPPED COLD AIR. SNOW LEVELS WILL
BE FROM NEAR 2500 FEET THERE TO 3000 FEET IN THE MOTHERLODE...AND
NO ADVISORY IS NEEDED THERE. THE NORTHERN MOUNTAINS WILL ALSO HAVE
WARNINGS FROM LATE TONIGHT THROUGH EARLY FRIDAY MORNING...AS WELL AS
IN THE BURNEY BASIN. PARTIAL CLEARING IS EXPECTED BEHIND THE FRONT
TOMORROW NIGHT INTO FRIDAY. WEAK CYCLONIC FLOW IN PLACE FRIDAY MAY
GENERATE SOME INSTABILITY SHOWERS ACROSS THE REGION...WITH THE SNOW
LEVELS DROPPING BACK TO 1000 TO 1500 FEET IN THE FOOTHILLS.

.PREVIOUS EXTENDED DISCUSSION...
OVER THE WEEKEND ANOTHER STORM WILL MOVE INTO NORCAL BY SATURDAY
AFTERNOON SPREADING SHOWERS SOUTHWARD ACROSS THE ENTIRE CWA BY SAT
NIGHT. LATEST GFS RUN INDICATES THAT HEAVIEST PRECIPITATION WILL FALL
BETWEEN LATE SAT NIGHT THROUGH EARLY SUNDAY MORNING. THIS SYSTEM NOT
EXPECTED TO BE AS COLD AS EARLIER STORMS WITH SNOW LEVEL AROUND 2000
FEET. THE TROUGH AXIS PUSHES EASTWARD OVER THE GREAT BASIN BY SUNDAY
EVENING CAUSING SHOWERS TO DIMINISH AS RIDGING BEGINS TO BUILD IN
BEHIND THE TROUGH OVER THE WEST COAST. THIS SETS UP A BIT OF A DRY
SPELL FOR THE BEGINNING OF THE WEEK. BY LATE TUES INTO EARLY WED THE
RIDGE FLATTENS AS YET ANOTHER SYSTEM COULD SKIRT NORTHERN CALIFORNIA
WITH ANOTHER SHOT OF SHOWERY CONDITIONS MIDWEEK.

&&

.AVIATION...
GENERALLY VFR CONDS IN THE CWA EXCEPT FOR AREAS OF MVFR IN THE FAR
NORTHERN SAC VALLEY AND LOCAL IFR CONDS IN THE COASTAL/SIERRA MTNS.
SNOW LEVELS DROPPING AS LOW AS FL010 IN NORTHERN SAC VALLEY OVERNIGHT.
MODERATE NORTHWESTERLY FLOW ALF WILL BECOME STRONG WESTERLY FLOW BY 18Z
TOMORROW MORNING. VALLEY WINDS WILL CONTINUE TO BE LIGHT SOUTHERLY
STRENGTHENING AFTER 12Z WITH PEAK WINDS 10-20 KTS GUSTING UP TO 25 KTS
FROM 15-00Z. RAIN AND SNOW SHOWERS MOVING INTO NORTH SAC VALLEY AFTER
06Z THU MORNING. RAIN SHOWERS WILL SPREAD SOUTHWARD REACHING SAC METRO
AROUND 21Z MOVING TOWARDS STOCKTON AROUND 00Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT PST THURSDAY
 NIGHT FOR MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY
 ...SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.

...WINTER STORM WARNING FROM 2 AM THURSDAY TO 4 AM PST FRIDAY FOR THE
 BURNEY BASIN/EASTERN SHASTA COUNTY...WESTERN PLUMAS COUNTY/LASSEN PARK.

...SNOW AND BLOWING SNOW ADVISORY FROM 2 AM THURSDAY TO 4 AM PST FRIDAY
 FOR NORTHEAST FOOTHILLS OF THE NORTHERN SACRAMENTO VALLEY.

...WINTER STORM WARNING FROM 6 AM THURSDAY TO 7 AM PST FRIDAY FOR WEST
 SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Jan 30, 7:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED JAN 30 2008

CAZ013>019-063-064-066>069-311500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD PACIFIC STORM SYSTEM WILL BE MOVING INTO NORTHERN CALIFORNIA
TONIGHT BRINGING MOUNTAIN SNOW AND GUSTY WINDS TO THE NORTHERN
MOUNTAINS.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PACIFIC FRONTAL SYSTEM MOVING INTO NORTHERN CALIFORNIA WEDNESDAY
NIGHT WILL MOVE ACROSS NORTHERN CALIFORNIA ON THURSDAY BRINGING
HEAVY SNOWFALL AND STRONG WINDS TO THE MOUNTAINS. MAINLY DRY DAYS
FRIDAY AND SATURDAY WILL BE FOLLOWED BY ANOTHER ROUND OF RAIN AND
MOUNTAIN SNOW ON SATURDAY NIGHT OR SUNDAY.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
January 31, 3:00 AM PST to 6:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

Snow levels were near 1000 feet with four to ten inches of snow at the lower levels. Above 4000 feet, ten to twenty inches of snow fell. Winds gusted to 45 mph.

Winter Storm, Shasta Lake/North Shasta County

When
January 31, 3:00 AM PST to 6:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Snow levels were near 1000 feet with four to ten inches of snow at the lower levels. Above 4000 feet, ten to twenty inches of snow fell. Winds gusted to 45 mph.

Winter Storm, Burney Basin/Eastern Shasta County

When
January 31, 4:00 AM PST to 7:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

Snow levels were near 2000 feet with four to ten inches of snow at the lower levels. Above 4000 feet, ten to twenty-five inches of snow fell. Winds gusted to 45 mph.

Winter Storm, Mt Shasta/Western Plumas County

When
January 31, 5:00 AM PST to 7:30 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Four to ten inches of snow fell near 3000 feet with ten to twenty-five inches of snow falling above 4000 feet. Winds gusted to 45 mph.

Winter Storm, West Slope Northern Sierra Nevada

When
January 31, 7:00 AM PST to 11:59 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Four to ten inches of snow fell near 3000 feet with ten to twenty inches falling at the higher elevations. Wind gusts were up to 45 mph. This storm event is carried into the February Storm Data entry.

Winter Storm, Northeast Foothills/Sacramento Valley

When
January 31, 4:00 PM PST to 7:00 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Mesonet

Snow levels were near 2000 feet with four to eight inches falling in some locations. Southerly wind gusts were up to 30 mph.

Winter Storm, Motherlode/Camptonville to Groveland

When
January 31, 4:30 PM PST to 11:59 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Mesonet

Snow levels were near 2500 feet with four to eight inches falling in some locations. Southerly wind gusts were up to 30 mph. This storm event is carried into the February Storm Data entry.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111623, 111624, 111625, 111626, 111629, 111627, 111628.